LETTER TO THE EDITOR
Year : 2015 | Volume
: 8 | Issue : 5 | Page : 227-
Adverse drug reactions in HIV patients under highly active antiretroviral therapy (HAART)
Department of Microbiology, Prathima Institute of Medical Sciences, Karimnagar, Telangana, India
Department of Microbiology, Prathima Institute of Medical Sciences, Karimnagar, Telangana
|How to cite this article:|
Kandi V. Adverse drug reactions in HIV patients under highly active antiretroviral therapy (HAART).Ann Trop Med Public Health 2015;8:227-227
|How to cite this URL:|
Kandi V. Adverse drug reactions in HIV patients under highly active antiretroviral therapy (HAART). Ann Trop Med Public Health [serial online] 2015 [cited 2019 May 23 ];8:227-227
Available from: http://www.atmph.org/text.asp?2015/8/5/227/162604
Human immunodeficiency virus (HIV), the causative agent of acquired immune deficiency syndrome, has been a tough nut to crack for medical professionals since its discovery in 1980. The long latent/window period before the clinical symptoms are actually apparent, the variable disease progression in different infected populations, the hematological and biochemical abnormalities in the HIV-infected population, toxic side effects of the antiretroviral therapy, and the association of comorbidities influencing the disease progression should be considered as causes of concern for people treating HIV-infected individuals. The recent report by Jha et al.,  was very interesting and I believe that in the era of highly active antiretroviral therapy (HAART), such studies are instrumental in a better understanding of the disease course and in the effective management of HIV-seropositive patients under antiretroviral therapy. Many previous studies have also noted such adverse drug reactions in HIV-seropositive patients under HAART.
Most of these study methodologies appear flawed as the results obtained in such investigations demonstrate similar observations, including tuberculosis and antitubercular therapy, as the frequent comorbid conditions responsible for adverse drug reactions followed by toxic side effects produced by antiretroviral agents. The authors had not tested the subjects prior to the initiation of antiretroviral therapy for the presence of hematological abnormalities and other biochemical abnormalities. Many previous reports have noted that even in the absence of antiretroviral therapy and other comorbid conditions, HIV-positive patients were found to suffer from anemia, liver dysfunction, and cardiovascular diseases. ,,,,
In the future, researchers should recruit HIV-seropositive individuals who have been diagnosed freshly, are antiretroviral therapy-naοve, and whose hematological and biochemical profiles have been investigated even before the initiation of therapy and later followed up every 6 months or at regular intervals.
Such studies will definitely contribute to better management of HIV-seropositive patients under HAART that will increase their quality of life.
|1||Jha AK, Gadgade A, Shenoy AK, Chowta MN, Ramapuram JT. Evaluation of adverse drug reactions in HIV positive patients in a tertiary care hospital. Perspect Clin Res 2015;6:34-8.|
|2||Ramana KV, Rao R. Noninfectious complications in HIV disease: Need for rational changes in HIV disease management in the highly active antiretroviral therapy era. Ann Trop Med Public Health 2013;6:383-5.|
|3||Ramana KV, Rao R, Sabitha. Abnormal Levels of γ-Glutamyl Transpeptidase (GGTP), ALT, AST in Human Immunodeficiency Virus-1(HIV-1) infection. Biochem Physiol 2012;1:101.|
|4||Ramana KV, Rao R. Human Immunodeficiency Virus disease management in highly active antiretroviral therapy era: A comprehensive review. Ann Trop Med Public Health 2013;6:5-9.|
|5||Ramana KV, Rao R, Sabitha, Venugopal B, Rafi MD, Rao SD. Biochemical parameters in Human Immunodeficiency Virus disease progression. J Medical Microbiol Diagnosis 2012;1:103.|
|6||Ramana KV, Chary J, Sabitha V, Mohanty SK, Rao R. Role of hematological and alternate markers in human immunodeficiency virus disease progression. Am Med J 2010;1:84-7.|